Lake Huron, 2003

Marine Thunderstorm Winds in Lake Huron, September 3, 2003

September 3, 2003 · NWS APX · 2 events in 2 counties and zones

2 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 3, 2:42 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 3, 2:42 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
342 PM EDT WED SEP 3 2003

.SHORT TERM...MAIN FRONTAL BOUNDARY NOW BISECTING E UPPER MICHIGAN
THEN EXTENDING S/SW THROUGH LAKE MICHIGAN. WEAK PRE-FRONTAL TROUGH
ALSO ANALYZED ALONG U.S. 131 IN NW LOWER MICHIGAN PROBABLY DUE TO
DIFFERENTIAL HEATING ALONG MID CLOUD DECK TRAVERSING THROUGH
NORTHERN LOWER MI. WATER VAPOR IMAGERY REVEALING WELL DEFINED
MID/UPPER CIRCULATION CENTER OVER NORTHERN LAKE SUPERIOR AND MID
LEVEL DRY PUNCH OF AIR NOW COMING ACROSS THE LOWER PENINSULA.

IMMEDIATE FORECAST CONCERNS ARE WITH LINGERING PRECIP CHANCES INTO
THE EVENING AS MAIN FRONT PUSHES THROUGH THE REGION. THEN...FOCUS
TURNS TO LAKE EFFECT PRECIP CHANCES LATER TONIGHT AS SECOND SURGE OF
COLDER AIR COMES INTO THE REGION.

DIURNAL INSTABILITY HAS FINALLY INCREASED TO 1000 J/KG IN NW LOWER
MI BEHIND MID LEVEL CLOUD SHIELD. AS MENTIONED...FRONT NOW MAKING A
MOVE ACROSS LAKE MICHIGAN AND EAST UPPER MICHIGAN AND WILL BE COMING
THROUGH NW LOWER MICHIGAN IN THE NEXT 2 HOURS. ANOTHER ROUND OF
SHOWERS AND STORMS HAS FORMED ALONG THE FRONT IN E UPPER MICHIGAN
WITH THE HELP FROM SOME SYNOPTIC FORCING. ANTICIPATE THIS WILL ALSO
OCCUR OVER NORTHERN LOWER MICHIGAN AS THE FRONT MOVES. SO...WILL
NEED TO MAINTAIN CHANCE-SCATTERED SHOWERS/THUNDERSTORMS ACROSS MOST
OF THE FORECAST AREA EARLY THROUGH 02 OR SO THIS EVENING.

SEVERE WEATHER POTENTIAL...0-6 KM BULK SHEAR VALUES OF 40-50
KNOTS (GREATEST NORTH) AHEAD OF THE FRONT WILL AID ORGANIZATION OF
ANY STORMS LATE THIS AFTERNOON AND EARLY EVENING. ALSO...SOME
DIRECTIONAL SHEAR NOTED THROUGH 18K FT ALONG WITH WINDS AT 500 MB
INCREASING TO 60 KNOTS. SO...ANY THUNDERSTORMS WILL NEED TO BE
MONITORED FOR SUPERCELL CHARACTERISTICS AND DAMAGING WIND/LARGE HAIL
POTENTIAL.

THEN...COLDER AIR FILTERS INTO THE REGION FROM THE NORTH ALONG WITH
A GOOD BIT OF LOW STCU DROPPING SOUTH AS WELL. 850 MB TEMPS FORECAST
TO COOL TO +5C OVER EASTERN LAKE SUPERIOR AND +5 TO +7C OVER
NORTHERN LAKE MICHIGAN/HURON. RESULTING DELTA T/S RUNNING |8C| OVER
SUPERIOR AND UP TO |15C| OVER LK MICHIGAN. SO...LAKE EFFECT RAIN
SHOWERS A POSSIBILITY IN THE NW FLOW AREAS OF NORTHERN LOWER
MICHIGAN OVERNIGHT. HOWEVER...FAIRLY STRONG INVERSION HEIGHTS AND
LIMITED MOISTURE ABOVE THE 0C ISOTHERM WILL LIKELY PRECLUDE MUCH IN
THE WAY OF PRECIP. SO...HAVE LOWERED POPS TO ONLY A SLIGHT CHANCE IN
THE NW FLOW AREAS OF NORTHERN LOWER AND EASTERN UPPER MI.

ADAM

.LONG TERM...PASSAGE OF SECONDARY COLD FRONT AND ARRIVAL OF COOL/DRY
AIRMASS BEHIND IT WILL BE THE PRIMARY FOCUS THRU THE END OF THE
WEEK. MODELS REMAIN IN EXCELLENT AGREEMENT THRU THE FORECAST
PERIOD...BUILDING STRONG SURFACE HIGH PRESSURE INTO THE WRN GREAT
LAKES.

THURSDAY AND THURSDAY EVENING...SECONDARY COLD FRONT MOVES THRU
DURING THE MORNING...SHIFTING WINDS FROM THE NW TO THE N. ALL
ENHANCED MOISTURE ASSOCIATED WITH THE SECOND FRONT REMAINS BELOW 800
MB...WITH A VERY DRY STABLE AIRMASS ABOVE. SUBSIDENCE INVERSION
STRENGTHENS WITH THE ARRIVAL OF THE SECOND FRONT...DROPPING
INVERSION HEIGHTS TO AROUND 4000 FT BY MIDDAY THURSDAY. WILL
CERTAINLY BE DIFFICULT TO SQUEEZE OUT ANY MEASURABLE PRECIP FROM
THIS AIRMASS EVEN WITH THE POTENTIAL FOR LAKE CONTRIBUTIONS
CONSIDERING 850 MB TEMPS DROP TO 5 C (PRODUCING A DELTA T OVER LAKE
MICHIGAN IN THE MID TEENS). SEE NO COMPELLING REASON TO STRAY FROM A
DRY FORECAST FOR THURSDAY DESPITE GOOD OVER-LAKE INSTABILITY AND
SECONDARY FROPA DURING THE MORNING. DO EXPECT QUITE A BIT OF CLOUD
COVER (ENHANCED BY THE LAKES FOR DOWNWIND LOCATIONS) DURING THE
MORNING. WILL SEE A SLIGHT DIMINISH IN CLOUD COVER DURING THE
AFTERNOON AS STRONGER SUBSIDENCE/DRY AIR CONTINUE TO FILTER INTO THE
REGION. SIGNIFICANT DIMINISH IN CLOUD COVER WILL HOLD OFF UNTIL
EVENING WITH LOSS OF DIURNAL HEATING. SKIES SHOULD EVENTUALLY BECOME
MOSTLY CLEAR LATE THURSDAY NIGHT. GOOD RADIATIONAL COOLING
CONDITIONS WILL PRODUCE WIDESPREAD OVERNIGHT LOWS IN THE LOWER 40S.
SOME LOW/OPEN AREAS WILL DROP INTO THE 30S...WITH THE POSSIBILITY OF
SOME ISOLATED FROST DEVELOPING. WILL LEAVE OUT OF THE FORECAST FOR
NOW...BUT WILL REASSESS THE FROST POTENTIAL IN SUBSEQUENT MODEL RUNS.

LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT...STRONG SURFACE HIGH
PRESSURE BUILDS OVER MICHIGAN BY 12Z FRIDAY...WITH A WEAK UPPER
LEVEL RIDGE AXIS MOVING OVERHEAD BY 00Z SATURDAY. ASIDE FROM SCT
DIURNALLY DRIVEN CU...DRY AND UNSEASONABLY COOL CONDITIONS WILL
PERSIST INTO THE WEEKEND. PERSISTENCE OF GOOD RADIATIONAL COOLING
CONDITIONS SHOULD ALLOW OVERNIGHT LOWS TO DIP INTO THE 40S AND EVEN
A FEW UPPER 30S BOTH THURSDAY AND FRIDAY NIGHT. DO NOT EXPECT THE
POTENTIAL FOR A WIDESPREAD FROST DEVELOPMENT AT THIS TIME.

SATURDAY THROUGH WEDNESDAY...MEDIUM RANGE MODELS REMAIN IN GOOD
AGREEMENT. LATEST RUN HAS SLOWED THE DEPARTURE OF THE WEAK UPPER
TROUGH OVER THE GREAT LAKES UNTIL SUNDAY...BUT IS STILL INSISTENT ON
THE ARRIVAL AND AMPLIFICATION OF THE UPPER RIDGE OVER THE
MISSISSIPPI AND OHIO VALLEYS AND GREAT LAKES REGION DURING THE FIRST
PART OF NEXT WORK WEEK. DELAY IN THE EXIT OF THE UPPER TROUGH WILL
DELAY THE ONSET OF THE WARMING TREND RESULTING FROM BUILDING 500 MB
HEIGHTS. WILL HOLD TEMPS GENERALLY ABOVE GUIDANCE...BUT WILL COOL
EXPECTED HIGH TEMPS FOR THE WEEKEND BY A COUPLE OF DEGREES TO
ACCOUNT FOR A SLOWER EASTWARD PROGRESSION OF THE LONG WAVE PATTERN.
WEAK MOISTURE-STARVED FRONTAL BOUNDARY IS STILL SCHEDULED TO PUSH
THRU THE GREAT LAKES LATE SATURDAY INTO SUNDAY...AND SUSPECT IT WILL
DO SO WITH ONLY ADDITIONAL CLOUD COVER AS A RESULT (I.E. NO PRECIP).
WARM FRONT ASSOCIATED WITH A DEVELOPING LOW PRESSURE SYSTEM TO THE
LEE OF THE CANADIAN ROCKIES WILL ATTEMPT TO PUSH INTO THE WRN GREAT
LAKES WEDNESDAY...BUT RESULTING PRECIP WILL LIKELY FALL SHORT OF
REACHING MICHIGAN UNTIL LATER IN THE WEEK. THUS...WILL MAINTAIN A
DRY FORECAST FOR SATURDAY THROUGH WEDNESDAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

EME
Hazardous weather outlook, Sep 3, 3:40 PM EST, 36 minutes before
MIZ008-015>036-041-042-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
440 PM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS EASTERN UPPER MICHIGAN AND
LOCATIONS EAST OF US 131 IN NORTHERN LOWER MICHIGAN EARLY THIS
EVENING. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED...A FEW
THUNDERSTORMS WILL BE CAPABLE OF BECOMING SEVERE WITH DAMAGING WIND
GUSTS TO 70 MPH THE PRIMARY SEVERE WEATHER THREAT. THE BEST CHANCE
FOR SEVERE WEATHER WILL BE EAST OF A LINE FROM ALPENA TO HOUGHTON
LAKE...THROUGH 700 PM EDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. DISPATCHERS...
PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ADAM/EME

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
September 3, 4:16 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, Black River
Measured
36 kt (41 mph) measured gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
September 3, 4:22 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 12 mi NE of Sturgeon Point
Measured
36 kt (41 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337697, 5337696.